Latuda and Weight Gain
A small amount of weight gain is typical while taking Latuda (lurasidone). However, because weight can increase your risk for diabetes and other health problems, you should talk to your healthcare provider if you notice a rapid or large increase in weight. In clinical studies, up to 5.6 percent of people taking this drug gained at least 7 percent of their body weight.
Does Latuda Cause Weight Gain?
Weight gain is a possible side effect of most antipsychotic medications, including Latuda® (lurasidone hydrochloride). During clinical studies, a large weight gain of at least 7 percent of body weight occurred in 5.6 percent of people taking Latuda, compared to 4 percent of people taking a placebo (a "sugar pill" with no active ingredients).
While a small weight gain of about one or two pounds is typical during treatment with this drug, some people can gain large amounts of weight while taking Latuda. This weight gain is thought to increase the risk of diabetes or other health problems. Therefore, if you notice a rapid or large increase in weight while taking this drug, talk with your healthcare provider.
Suggestions for Dealing With Weight Gain on Latuda
If you are taking Latuda and notice a small, unexplained weight gain, there are some things that you can do. Some suggestions include:
- Participate in regular physical activity for at least 30 minutes a day on most days of the week.
- Eat a heart-healthy diet. This diet should include heart-healthy foods such as:
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Lean meats, poultry, fish, beans, eggs, and nuts.
- Limit foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Limit your intake of alcohol.
(Click BMI Calculator to see if your weight is within a healthy range.)
It is especially important to try to keep your weight under control while taking Latuda, because antipsychotic medications may increase the risk of diabetes.